Acetaminophen [N-acetyl-p-aminophenol (APAP)] is the most common antipyretic/analgesic medicine worldwide. If APAP is overdosed, its metabolite, N-acetyl-p-benzo-quinoneimine (NAPQI), causes liver damage. However, epidemiological evidence has associated previous use of therapeutic APAP doses with the risk of chronic obstructive pulmonary disease (COPD) and asthma. The transient receptor potential ankyrin-1 (TRPA1) channel is expressed by peptidergic primary sensory neurons. Because NAPQI, like other TRPA1 activators, is an electrophilic molecule, we hypothesized that APAP, via NAPQI, stimulates TRPA1, thus causing airway neurogenic inflammation. NAPQI selectively excites human recombinant and native (neuroblastoma cells) TRPA1. TRPA1 activation by NAPQI releases proinflammatory neuropeptides (substance P and calcitonin gene-related peptide) from sensory nerve terminals in rodent airways, thereby causing neurogenic edema and neutrophilia. Single or repeated administration of therapeutic (15-60 mg/kg) APAP doses to mice produces detectable levels of NAPQI in the lung, and increases neutrophil numbers, myeloperoxidase activity, and cytokine and chemokine levels in the airways or skin. Inflammatory responses evoked by NAPQI and APAP are abated by TRPA1 antagonism or are absent in TRPA1-deficient mice. This novel pathway, distinguished from the tissue-damaging effect of NAPQI, may contribute to the risk of COPD and asthma associated with therapeutic APAP use.-Nassini, R., Materazzi, S., Andre, E., Sartiani, L., Aldini, G., Trevisani, M., Carnini, C., Massi, D., Pedretti, P., Carini, M., Cerbai, E., Preti, D., Villetti, G., Civelli, M., Trevisan, G., Azzari, C., Stokesberry, S., Sadofsky, L., McGarvey, L., Patacchini, R., Geppetti, P. Acetaminophen, via its reactive metabolite N-acetyl-p-benzo-quinoneimine and transient receptor potential ankyrin-1 stimulation causes neurogenic inflammation in the airways and other tissues in rodents.
Acetaminophen, via its reactive metabolite N-acetyl-p-benzo-quinoneimine and transient receptor potential ankyrin-1 stimulation, causes neurogenic inflammation in the airways and other tissues in rodents / R. Nassini, S. Materazzi, E. Andrè, L. Sartiani, G. Aldini, M. Trevisani, C. Carnini, D. Massi, P. Pedretti, M. Carini, E. Cerbai, D. Preti, G. Villetti, M. Civelli, G. Trevisan, C. Azzari, S. Stokesberry, L. Sadofsky, L. McGarvey, R. Patacchini, P. Geppetti. - In: THE FASEB JOURNAL. - ISSN 0892-6638. - 24:12(2010), pp. 4904-4916.
|Titolo:||Acetaminophen, via its reactive metabolite N-acetyl-p-benzo-quinoneimine and transient receptor potential ankyrin-1 stimulation, causes neurogenic inflammation in the airways and other tissues in rodents|
|Parole Chiave:||Asthma; Chronic obstructive pulmonary disease; Primary sensory neurons; Substance P|
|Settore Scientifico Disciplinare:||Settore CHIM/08 - Chimica Farmaceutica|
|Data di pubblicazione:||2010|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1096/fj.10-162438|
|Appare nelle tipologie:||01 - Articolo su periodico|